Skip to content
My WebMD Sign In, Sign Up
Worry after overdose - please help
avatar
pleasehelpme1 posted:
My friend is very worried about her health after overdosing on pain and sedative meds 3 days ago (pain meds prescribed after a motorbike accident about 2 months ago).

She had been taking up to 350mg tramadol and several 30mg codeine/500mg adap pills each day since the accident but was very inconsistent with dosing (quantity and timing).

The mistake: 3 days ago she took 20mg diazepam with her afternoon dose of tramadol and codeine with little tolerance to diazepam and almost immediately her blood pressure plummeted, she tried to vomit the pills but couldn't; drank copious amounts of water and lay down with a rapid heart beat for several hours, but remained conscious. She could not urinate despite all the water. She believes her symptoms were consistent with circulatory shock and at the time believed she would die, but continued to steadily breath. Eventually she was able to urinate and simultaneously her condition improved and no I longer felt she would die and she slept.

The next day she felt very short of breath and greatly fatigued by even minor physical activity. 3 days after the fact and having seized taking any medications (except some aspirin) her condition has improved only somewhat, and she still struggles with any physical effort and feels short of breath and ftequently in a state of panic.

She is concerned she suffered some lasting damage from the incident, possibly to the heart. She is currently travelling in a 3rd world country (Vietnam) in an area with poor health services. She has been to a local hospital but due to language barriers was unable to communicate her situation properly; nevertheless she had an ECG and basic bloodwork done and it was found that she had some unusual cardiac activity and nutritional deficiencies and was advised to rest.

My friend would be deeply thankful for any further insight or advice on her condition, especially of the likelihood that any serious injury has occurred, any specific tests that she should take, any other place she should consult, or anything else at all.

Thanks so much.
Reply
 
avatar
pleasehelpme1 responded:
Forgot to add: she is 27yo and was a pack-a-day smoker until the incident, with a history of hypotension and tachycardia.

Thank you.
 
avatar
ctbeth replied to pleasehelpme1's response:
There's nothing in the description that would indicate that she had experienced circulatory shock.

Circulatory shock is caused by inadequate blood flow throughout the body. It is also known as hypocolemic shock.

This is the type of shock that one experienced due to excessive bleeding.

In the absence of mechanisms that function to maintain blood pressure within a normal range of values, blood pressure decreases dramatically.

As a consequence, tissues can suffer from damage as a result of too little delivery of oxygen to cells.

Severe circulatory shock can damage vital body tissues to the extent that death of the individual occurs.

Unless I'm missing something, it sounds as if your friend took 20mg of Valium/ diazepam. That dose is higher than commonly prescribed, but it's not a lethal dose.

If she's been taking Tramadol and codeine for two months and "seized", which, in context, I think is ceased, then she may be experiencing withdrawals from the Tramadol and codeine. It takes longer to become physically dependent on Valium, even if taken daily.

Certainly malnutrition would not be a sequalae of taking 20 mg of Valium, but, if truly undernourished, as evidenced by blood work. It may, however, be cause for her to be feeling yucky.

Regarding the EKG findings, if there is unusual activity noted, the current EKG should be compared to an older EKG to see if the unusual activity is pathological, or just something that is normal for her.

When assessing cardiac abnormalities, there are notes both abnormalities that are normal and consistent for that person and not pathology. This is called "normal abnormalities".

If a person has a documented abnormality and an EKG exhibits increased, or different abnormality, this is called an, "abnormal abnormality" and should have further intervention.

Not all EKG abnormalities indicate pathology, but they do indicate that there should be further investigation.

None of is can know what's going on with your friend, but taking 20 mg of Valium shouldn't have damaged her heart or any long term effects.

If she continues to feel unwell, perhaps she should consider visiting a city where there is a medical center.

Most MDs in the cities speak English or French. If your friend is spending time in Viet Nam, she must either speak their language or have a bi-lingual translator available.

Somehow, it seems more frightening to be unwell when one is far away from home.

You're a good friend to be concerned, but this is a pain management support community and no one can offer a diagnosis or tell you what to do.

I hope that it all turns out okay.
 
avatar
jimsjinx replied to pleasehelpme1's response:
She needs to get back to the states asap.
 
avatar
77grace responded:
It 's nice that you are trying to help a friend !
I had a problem coming off tramadol !I was also taking a benzo (don't remember which one ,not valium)I also had seizures !Actually 2 in one day !The hospital did think it was caused by the sudden stopping of tramadol !
It bothers me sometimes some Dr.s and people think it's better and safer than some opiates but I don't think so !
Take care ,,77grace


Featuring Experts

David N. Maine, MD is the director of the Center for Interventional Pain Medicine at Mercy Medical Center in Baltimore. Maine graduated with a degree ...More

Helpful Tips

want to know if anyone has gone threw the pain im having
got a bulgin disc between c5 c6 pain goes form my neck all down my spain threw my back... the lower part of my back is swollen.... have ... More
Was this Helpful?
2 of 13 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.